PSA

  1. I am not going into details, but I was prescribed Flagyl for 7 days. They stressed the importance of not having any alcohol. I don't drink. I can't tolerate most cold medicines, so that is not an issue. I also have had a sleeve gastrectomy so I am pretty vigilant about what I eat and what meds I take.

    I started Friday. Worked Sat, Sun, and Wed. Noticed by Wed night, when I got home that I did not feel well. Thursday, to nauseated to eat or drink. Friday, very worried as I have not eaten or drunk hardly anything for about 3 days.

    I call WLS office and my OB/Gyn (prescriber). They are concerned and send me to the ED. Bolus of fluids and lots of imaging to make sure no ileus, nothing with my stomach (sx 2 years ago) and gallbladder. Found nothing. My last dose had been that morning.

    What they figured out was that me working 3 days while on the Flagyl and using hand sanitizer as much as we do, I had absorbed enough for it to react with the Flagyl.

    Who'd have thunk that?

    Thank goodness am feeling better but that was weird. Anyone have anything similar happen?
    •  
  2. 9 Comments

  3. by   CelticGoddess
    I had never heard that before! That is good information, thank you.

    I have heard that the use of alcohol based hand sanitizers is a big no no when someone was taking Antabuse. One of my instructors told us a story about a patient who was on Antabuse, and nearly died because of the hand sanitizer. And no, he wasn't drinking it. He was just using it.

    Good thing I can't use hand sanitizer (i have to wash my hands).
  4. by   Pixie.RN
    Wow, that's crazy! I even warn my patients to stay away from mouthwash with alcohol when they're on Flagyl, but hand sanitizer never occurred to me. Glad they figured it out!
  5. by   quazar
    OMG that is insane! I'll definitely remember that, wow!!
  6. by   meanmaryjean
    Holy canoli!
  7. by   NurseCard
    Great information, thank you!!
  8. by   caliotter3
    Thanks for the news we can use.
  9. by   OrganizedChaos
    Maybe that's why I felt so sick when I was on Flagyl. I mean super sick to my stomach. I just thought it was the Flagyl for some weird reason. I was going to make an appointment to see my OBGYN but he was on call so the office had me go to the ER. I'm not working but I was sick so I was using a lot of hand sanitizer. Huh, who would e thunk it! Thank you!
  10. by   AJJKRN
    Just think of how often we have our patients use hand sanitizer in the hospital...

    I leaned any ther "quirky" med "reaction" (not that the OPs was quirky, but it did make me think of it).

    The other night one of the nurses touched a scopolamine patch without gloves and I'm guessing inadvertently touched their eye...her pupil dilated...at first we thought it was from her headache because I know of another nurse that this actually happens to when she gets headaches. (Only one pupil on the same side of the pain dilates)

    So apparently if you touch a scop patch and touch your eye, your pupil may dilate for up to 24 hours after. Whoda thunk...
  11. by   hppygr8ful
    Well I don't use hand sanitizer ever - I just wash my hands a lot - so I am not really worried but thanks for the heads up.

close